Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2003, 9:50 PM CDT for Lake County, Miner County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 9:50 PM CDT (02:50 UTC)
- Expired
- Jun 22, 2003, 10:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1749 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS53 KFSD 230250 SVRFSD SDC079-097-230330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF HOWARD...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANOVA AROUND 955 PM CDT MADISON AROUND 1000 PM CDT RAMONA AROUND 1005 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4419 9756 4385 9772 4385 9716 4419 9700 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:32 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 22, 6:32 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 632 PM CDT SUN JUN 22 2003 HAVE UPDATED FORECAST TO REMOVE MOST LOCATIONS FROM TORNADO WATCH. NOTHING TO FOCUS CONVECTION...EXCEPT IN CENTRAL NEBRASKA...WHERE STORMS ARE FIRING. THINK THAT TORNADO THREAT VERY LIMITED EVEN IN REMAINING COUNTIES...BUT ENOUGH OF A THREAT TO NOT CANCEL WATCH. A LITTLE CONCERNED THAT WE MAY SEE VERY LITTLE PRECIPITATION BEFORE 12Z TOMORROW MORNING...OTHER THAN NORTHEAST NE AND NORTHWEST IOWA WHERE SOME THUNDERSTORM DEVELOPMENT MAY WORK NORTHEAST. NORTH OF HERE...COULD BE VERY TOUGH TO GET ANYTHING GOING. WILL LIKELY SEE ANOTHER UPDATED IN A COUPLE OF HOURS. .FSD...NONE 08
Hazardous weather outlook, Jun 22, 10:54 AM CDT, 10 hours 56 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER SOUTHEAST OF A LINE FROM SIOUX CITY TO SPENCER IOWA THROUGH EARLY AFTERNOON...AND COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...NEAR AND WEST OF THE JAMES RIVER IN SOUTH DAKOTA...AND IN THE MISSOURI RIVER VALLEY FROM CHAMBERLAIN TO SIOUX CITY...AS FAR EAST AS STORM LAKE IOWA. THIS ACTIVITY WILL SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA TONIGHT. TORNADOES AND LARGE HAIL WILL BE THE PRIMARY THREAT LATE THIS AFTERNOON INTO THE EVENING...ACROSS THE MISSOURI AND JAMES RIVER VALLEYS. AS THE STORMS MOVE TOWARD THE INTERSTATE 29 CORRIDOR LATER THIS EVENING... DAMAGING WINDS WILL BECOME MORE OF A HAZARD...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE. DAMAGING WINDS WILL BECOME THE PRIMARY THREAT FARTHER EAST...AS THE STORMS MOVE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT. FLOODING... SCATTERED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AGAIN TONIGHT... WITH LOCALIZED FLOODING POSSIBLE MAINLY EAST OF A YANKTON TO BROOKINGS LINE IN SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO MONDAY MORNING. AFTER THIS ACTIVITY DECREASES...AND AS TEMPERATURES CLIMB THROUGH THE DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE MONDAY AFTERNOON. EXACT TIMING AND LOCATION OF ANY REDEVELOPMENT IS DIFFICULT TO PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF THUNDERSTORMS EARLIER IN THE DAY. HOWEVER AT THIS TIME...THERE IS A MODERATE RISK OF SEVERE WEATHER MONDAY AND MONDAY NIGHT...ACROSS ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA. SIMILAR TO TODAY...TORNADOES AND LARGE HAIL WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO TUESDAY AND TUESDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES RESULTING FROM EARLIER THUNDERSTORM ACTIVITY ARE EXPECTED TO PERSIST OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM SOUTHWEST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA...AND AFTER 7 PM IN THE REMAINDER OF SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA...TO FAR SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jun 22, 6:11 PM CDT, 3 hours 39 minutes before
SDZ038>040-052>056-230015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 611 PM CDT SUN JUN 22 2003 ...TORNADO WATCH NUMBER 561 HAS BEEN CANCELLED... THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF EAST CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. ALTHOUGH ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE...THE THREAT FOR TORNADOES HAS DIMINISHED SIGNIFICANTLY. THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH... BEADLE JERAULD SANBORN MINER KINGSBURY BROOKINGS LAKE MOODY 08
Special weather statement, Jun 22, 6:18 PM CDT, 3 hours 32 minutes before
IAZ001-002-012-013-020-021-031-032-NEZ013-014-SDZ050-057>071-230015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 618 PM CDT SUN JUN 22 2003 ...PORTIONS OF TORNADO WATCH NUMBER 562 HAVE BEEN CANCELLED... PORTIONS OF THE TORNADO WATCH WHICH WAS IN EFFECT FOR PARTS OF SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA HAVE BEEN CANCELLED. A THREAT FOR SEVERE THUNDERSTORMS CONTINUES ALONG THE MISSOURI RIVER FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA. THE FOLLOWING COUNTIES ARE NO LONGER IN THE WATCH... IN SOUTH DAKOTA... AURORA DAVISON HANSON MCCOOK MINNEHAHA LINCOLN TURNER HUTCHINSON DOUGLAS IN IOWA... LYON OSCEOLA SIOUX OBRIEN CHEROKEE THE FOLLOWING COUNTIES REMAIN IN THE WATCH... IN SOUTH DAKOTA... BRULE GREGORY CHARLES MIX BON HOMME YANKTON CLAY UNION IN NORTHEAST NEBRASKA... DIXON DAKOTA IN NORTHWEST IOWA... PLYMOUTH WOODBURY IDA 08
Special weather statement, Jun 22, 8:35 PM CDT, 1 hour 15 minutes before
IAZ020-031-032-NEZ013-014-SDZ050-057-063-068>071-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 835 PM CDT SUN JUN 22 2003 ...THE REMAINDER OF TORNADO WATCH NUMBER 562 HAS BEEN CANCELLED... THE REMAINDER OF THE TORNADO WATCH WHICH WAS IN EFFECT FOR EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA HAS BEEN CANCELLED. HOWEVER...A THREAT FOR SEVERE THUNDERSTORMS CONTINUES ALONG THE MISSOURI RIVER FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA. STORMS ARE EXPECTED TO DEVELOP NORTH FROM CENTRAL NEBRASKA AND WORK NORTHEAST THROUGH THE EARLY MORNING HOURS. SOME OF THE STORMS MAY REACH SEVERE LIMITS. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:36 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Jun 23, 4:46 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.